Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Dodge City, KS

June 19, 2008Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 4:50 PM CDT for Stanton County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 4:50 PM CDT (21:50 UTC)
Expired
Jun 19, 2008, 5:30 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:51 PM CDTHAIL 111 Nw Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192150
SVRDDC
KSC187-192230-
/O.NEW.KDDC.SV.W.0247.080619T2150Z-080619T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES NORTHWEST OF JOHNSON CITY...MOVING
  SOUTHEAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...
  BIG BOW...
  RURAL RESIDENCES OF STANTON COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.

LAT...LON 3773 10207 3773 10184 3764 10157 3741 10153
      3740 10196
TIME...MOT...LOC 2150Z 329DEG 19KT 3770 10189

$$
2 follow-up statements
000 
WWUS53 KDDC 192210
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT THU JUN 19 2008

KSC187-192230-
/O.CON.KDDC.SV.W.0247.000000T0000Z-080619T2230Z/
STANTON KS-
510 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR STANTON COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF JOHNSON CITY...MOVING SOUTHEAST AT 22
MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANTER...
  JOHNSON CITY...
  RURAL RESIDENCES OF STANTON COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.

LAT...LON 3765 10204 3770 10177 3764 10157 3741 10153
      3740 10196
TIME...MOT...LOC 2210Z 329DEG 19KT 3761 10179

$$

BIELINSKI
000 
WWUS53 KDDC 192226
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT THU JUN 19 2008

KSC187-192236-
/O.EXP.KDDC.SV.W.0247.000000T0000Z-080619T2230Z/
STANTON KS-
526 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY EXPIRES AT 530
PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER STANTON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.

LAT...LON 3765 10204 3770 10177 3764 10157 3741 10153
      3740 10196
TIME...MOT...LOC 2226Z 329DEG 19KT 3754 10174

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:48 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 19, 3:48 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT THU JUN 19 2008

.DISCUSSION...

DAYS 1-2...

THE CURRENT PATTERN HAS BEEN VERY DIFFICULT TO FCST GIVEN ALL
THE MESOSCALE SYSTEMS THAT THE MODELS DO NOT CAPTURE. THIS
WILL CONTINUE FOR THE NEXT SEVERAL DAYS SINCE WE WILL REMAIN NEAR
THE SOUTHERN EDGE OF THE WESTERLIES. CLIMATOLOGICALLY, MID JUNE
INTO EARLY JULY IS THE MOST FAVORED TIME OF THE YEAR FOR THIS
PATTERN SINCE SFC BASED INSTABILITY IS USUALLY TAKEN FOR GRANTED AND
OUR FCST AREA TENDS TO BE LOCATED ALONG THE SOUTHERN PERIPHERY OF
THE WESTERLIES.

WESTERN KANSAS WAS IN THE EXIT REGION OF AN UPPER JET STREAK AGAIN
TODAY. STORMS WERE ONGOING AND POPS FOR THIS EVENING WERE HEAVILY
INFLUENCED BY CURRENT RADAR TRENDS.

THE MODELS PUSH CONVECTION DOWN THE PLAINS TONIGHT AND STABILIZE
WESTERN KANSAS. SFC AND ELEVATED CAPES SHOULD BE LOWER ON THURSDAY
DESPITE FAVORABLE JET DYNAMICS(NOSE OF 70KT JET IN WESTERN KS).
SO TEMPS SHOULD RECOVER INTO THE 80S. GIVEN THE HIGHER STABILITY
OVER THE PLAINS, THE BEST CHANCE OF STORM INITIATION MAY BE ON THE
FRONT RANGE. BUT SOME OF THESE STORMS COULD STILL DRIFT INTO WESTERN
KANSAS IN THE LATE AFTERNOON AND EVENING.

DAYS 3-7...

THE LOW WILL AMPLIFY BY SATURDAY EVENING WITH MORE OF A NNW OR NW MID
LEVEL FLOW PATTERN. ANY STORMS DEVELOPING NEAR THE TERRAIN FEATURES
TO OUR WEST SATURDAY AFTERNOON SHOULD TEND TO STAY WEST OF OUR AREA. OUR
WESTERN COUNTIES HAVE THE BEST CHANCE OF STORMS SATURDAY NIGHT AS THE
STORMS MOVE ONTO THE LOWER TERRAIN.

UPPER RIDGING SHOULD BE SHORT LIVED SUNDAY AS THE ECMWF CONTINUES
TO SHOW AN MCS ACROSS MUCH OF THE CENTRAL PLAINS MONDAY INTO
MONDAY NIGHT AS A WEAK IMPULSE CROSSES THE AREA. POPS WERE RAISED
TO 40 PERCENT FOR THIS SYSTEM.

THE ECMWF HAS BACKED OFF ON THE LARGE TROUGH OVER THE PACIFIC NW
FOR JUNE 26-28. BUT THE GFS AND ECMWF CONTINUE TO SHOW SW KS IN
A FAVORED AREA FOR STORM CLUSTERS--NEAR THE SOUTHERN PERIPHERY OF THE
WESTERLIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  62  87 /  30  30  30  20
GCK  60  85  60  88 /  30  30  30  30
EHA  60  88  61  89 /  60  40  40  30
LBL  61  86  61  88 /  80  40  40  20
HYS  59  84  61  85 /  30  20  20  20
P28  65  85  63  85 /  30  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT THU JUN 19 2008

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE
PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD
INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE
QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE
INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR
WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY
AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE.

THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND
AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS
UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RITTERLING

In the hours before

Special weather statement, Jun 19, 4:03 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT THU JUN 19 2008

KSZ061>063-074>076-192145-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-STANTON-
403 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HAMILTON...
HASKELL...KEARNY AND STANTON COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SUBLETTE TO
10 MILES SOUTH OF SYRACUSE. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL ALONG WITH VERY HEAVY RAINFALL IS POSSIBLE WITH
THESE STORMS.

LAT...LON 3740 10203 3797 10207 3765 10066 3739 10065
TIME...MOT...LOC 2103Z 332DEG 39KT 3747 10081

18
Local storm report, Jun 19, 4:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             2 W ULYSSES             37.58N 101.39W
06/19/2008  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

            PEA TO QUARTER

&&

MB
Local storm report, Jun 19, 4:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 WNW ULYSSES           37.62N 101.49W
06/19/2008  M1.25 INCH       GRANT              KS   PUBLIC

&&

06
Local storm report, Jun 19, 4:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 SSW ULYSSES           37.55N 101.37W
06/19/2008  E1.75 INCH       GRANT              KS   PUBLIC

&&

JB
Local storm report, Jun 19, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             16 WNW MEADE            37.37N 100.61W
06/19/2008  E0.88 INCH       MEADE              KS   PUBLIC

&&

JB
Local storm report, Jun 19, 4:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             12 WNW MEADE            37.35N 100.54W
06/19/2008  E0.88 INCH       MEADE              KS   PUBLIC

&&

JB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:06 PM CDTSevere Thunderstorm WarningDDCMeade, Seward54 min
Jun 18, 7:18 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade6 min
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward47 min
Jun 18, 7:38 PM CDTSevere Thunderstorm WarningDDCTrego52 min
Jun 18, 7:39 PM CDTTornado WarningDDCMeade28 min
Jun 18, 7:45 PM CDTSpecial Weather StatementDDCGrant, Haskell, Stevens45 min
Jun 18, 7:55 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens65 min
Jun 18, 7:58 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade47 min
Jun 18, 8:09 PM CDTSevere Thunderstorm WarningDDCNess66 min
Jun 18, 8:14 PM CDTSevere Thunderstorm WarningDDCMeade, Seward17 min
Jun 18, 8:25 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens50 min
Jun 18, 8:30 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens45 min
Jun 18, 8:44 PM CDTAreal Flood WarningDDCKearny5 hr
Jun 18, 8:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush30 min
Jun 19, 2:38 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny52 min
Jun 19, 3:08 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Stanton52 min
Jun 19, 4:03 PM CDTSpecial Weather StatementDDCGrant, Haskell, Stanton42 min
Jun 19, 4:25 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens28 min
Jun 19, 4:38 PM CDTSevere Thunderstorm WarningDDCMeade38 min
Jun 19, 5:25 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens53 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningDDCMeade, Seward12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.